LINKEDINCOMMENTMORE

Dear Dr. Roach: Six months ago, I noticed a “bald spot” on my right cheek. It is round and about the size of a 50-cent piece. I’ve never had this before, even though I am going bald. I’m generally healthy. I’m concerned this might be an infection or cancer. There is no itching, redness or discoloration of any sort. Can you address this issue? I am worried that it will spread, and I want to know if it will grow back.

Anon.

Dear Anon.: This sounds very much like alopecia areata, which usually is found on the scalp, but can be in any area of the body with hair. It probably is an auto-immune disorder, and it happens frequently in people with autoimmune thyroid disease, such as Hashimoto’s or Grave’s disease. People with alopecia areata should get screened for thyroid disease. It usually starts in people under 30.

About half of people will have their hair regrow within a year.

If the skin otherwise looks completely normal, it is very unlikely to be a cancer or infection. A dermatologist should be able to confirm the diagnosis.

Dear Dr. Roach: I had a fall on ice and suffered a severe concussion. I was unconscious for several minutes. At the hospital, I had a CT scan, but there was no damage. Two months later, I had an episode where I became disoriented and the room was spinning. I was taken to the hospital, given Antivert without success and kept overnight. A physical therapist came the next day, did some vestibular rehab that helped some, and I continued it at home as needed. The episodes are getting worse, and neither the Antivert nor the exercises are helping. Could this be due to the fall? My ENT says no.

G.M.

Dear G.M: You clearly have vertigo, but whether it is due to the fall isn’t clear. Certainly, people with postconcussion syndrome get dizziness and vertigo, but in most cases I have seen, it starts soon after the trauma: Two months is longer than I have seen. Headaches also are common in postconcussion syndrome, but their absence doesn’t mean your vertigo is NOT due to the fall.

Meclizine (Antivert) is an antihistamine commonly used for vertigo; however, prolonged use (more than a few days) prevents the brain from adapting to the changes in the balance system that caused the vertigo. Thus, it’s concerning that you may still be taking it. I have seen many people taking meclizine long term and having persistent vertigo.

Vestibular rehab is the best treatment we have for vertigo. If it’s not working, it may be time to re-evaluate and make sure there isn’t another cause for the vertigo.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1tGQmlK